Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/8865

Title: Household epidemic models with varying infection response
Authors: Ball, Frank
Britton, Tom
Sirl, David
Keywords: Household epidemic model
Infector dependent severity
Kullback–Leibler divergence
Multitype epidemic
Varying infection response
Final outcome data
Issue Date: 2011
Publisher: © Springer
Citation: BALL, F., BRITTON, T. and SIRL, D., 2011. Household epidemic models with varying infection response. Journal of Mathematical Biology, 63 (2), pp.309-337.
Abstract: This paper is concerned with SIR (susceptible → infected → removed) household epidemic models in which the infection response may be either mild or severe, with the type of response also affecting the infectiousness of an individual. Two different models are analysed. In the first model, the infection status of an individual is predetermined, perhaps due to partial immunity, and in the second, the infection status of an individual depends on the infection status of its infector and on whether the individual was infected by a within- or between-household contact. The first scenario may be modelled using a multitype household epidemic model, and the second scenario by a model we denote by the infector-dependent-severity household epidemic model. Large population results of the two models are derived, with the focus being on the distribution of the total numbers of mild and severe cases in a typical household, of any given size, in the event that the epidemic becomes established. The aim of the paper is to investigate whether it is possible to determine which of the two underlying explanations is causing the varying response when given final size household outbreak data containing mild and severe cases. We conduct numerical studies which show that, given data on sufficiently many households, it is generally possible to discriminate between the two models by comparing the Kullback–Leibler divergence for the two fitted models to these data.
Description: This article was published in the Journal of Mathematical Biology [© Springer ] and the definitive version is available at: http://dx.doi.org/10.1007/s00285-010-0372-6
Version: Accepted for publication
DOI: 10.1007/s00285-010-0372-6
URI: https://dspace.lboro.ac.uk/2134/8865
Publisher Link: http://dx.doi.org/10.1007/s00285-010-0372-6
ISSN: 0303-6812
Appears in Collections:Published Articles (Mathematics Education Centre)

Files associated with this item:

File Description SizeFormat
BalBriSir2011preprint[1].pdf329.09 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.